Alert archive / Louisiana / Tornado Warnings in 2008

Tornado Warning 28, NWS New Orleans, LA

February 17, 2008Washington Parish, Louisiana

NWS New Orleans, LA issued this tornado warning at Feb 17, 2008, 4:48 AM CST for Washington Parish, Louisiana. It was in force for 27 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 17, 2008, 4:48 AM CST (10:48 UTC)
Expired
Feb 17, 2008, 5:15 AM CST
In force
27 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon

County Washington Parish, LA

What was reported inside it

TimeReportWhereRemark
Feb 17, 5:05 AM CSTTORNADO 010 W Varnado, LA3 HOMES AND 6 BARNS/SHEDS HAD ROOF DAMAGE. NUMEROUS TREES AND POWER LINES ALSO DOWN IN THE AREA. DAMAGE OCCURRED AT HIGHWAY 62 AND BERNARD CRAIN ROAD BETWEEN PINE...ANGIE...AND VARNADO. EVENT CHANGED FROM TSTM WIND DAMAGE TO TORNADO BASED ON INDEPENENT NWS AND
Feb 17, 5:10 AM CSTTSTM WND DMG10 W Varnado, LAUPDATE...3 HOMES AND 6 BARNS/SHEDS DAMAGED...1 HOUSE WITH MAJOR DAMAGE. NUMEROUS TREES AND POWER LINES ALSO DOWN IN THE AREA. DAMAGE OCCURRED AT HIGHWAY 62 AND BERNARD CRAIN ROAD BETWEEN PINE...ANGIE...AND VARNADO.
Feb 17, 5:10 AM CSTTSTM WND DMGVarnado, LANUMEROUS TREES AND POWER LINES DOWN ALONG WITH A FEW STRUCTURES DAMAGED AROUND THE COMMUNITIES OF PINE...VARNADO...AND ANGIE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 17, 2:45 AM CSTTornado WatchSPC5 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 10.8 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2008-02-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2008-02-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 122 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1066 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
122 m²/s²
0-3 km storm-relative helicity
292 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KLIX 171048
TORLIX
LAC117-171115-
/O.NEW.KLIX.TO.W.0028.080217T1048Z-080217T1115Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
448 AM CST SUN FEB 17 2008

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* TORNADO WARNING FOR...
  EASTERN WASHINGTON PARISH IN SOUTHEAST LOUISIANA...

* UNTIL 515 AM CST

* AT 445 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 12 MILES WEST OF
  VARNADO...OR 6 MILES EAST OF FRANKLINTON...MOVING NORTHEAST AT 40
  MPH.

* THE TORNADO WILL BE NEAR...
  VARNADO BY 505 AM CST...

WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS
THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY
ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU
ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE 
LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS. 

THE SAFEST PLACE TO BE DURING A TORNADO IS UNDER A WORKBENCH OR OTHER
PIECE OF STURDY FURNITURE. SEEK SHELTER ON THE LOWEST FLOOR OF THE
BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE
BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM
WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 AM CST SUNDAY MORNING FOR
SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI.

LAT...LON 3101 8973 3091 8974 3090 8977 3088 8976
      3087 8976 3075 9007 3092 9016 3101 8994
      3100 8984
TIME...MOT...LOC 1048Z 246DEG 35KT 3088 9001

$$

24
2 follow-up statements
000 
WWUS54 KLIX 171108
SVSLIX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
507 AM CST SUN FEB 17 2008

LAC117-171115-
/O.CON.KLIX.TO.W.0028.000000T0000Z-080217T1115Z/
WASHINGTON LA-
507 AM CST SUN FEB 17 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 515 AM CST FOR EASTERN
WASHINGTON PARISH...

AT 506 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED NEAR ANGIE...OR 15 
MILES NORTH OF BOGALUSA...MOVING NORTHEAST AT 35 MPH. THIS TORNADO 
IS NOW CROSSING INTO SOUTHERN MARION COUNTY IN MISSISSIPPI. 
ADDITIONAL STRONG STORMS ARE IN THE WARNING AREA WITH ANOTHER 
TORNADO POSSIBLY DEVELOPING NEAR PINE. A NEW TORNADO WARNING MAY BE 
ISSUED SHORTLY FOR THIS AREA.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 AM CST SUNDAY MORNING FOR
SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI.

LAT...LON 3101 8973 3091 8974 3090 8977 3088 8976
      3087 8976 3075 9007 3092 9016 3101 8994
      3100 8984
TIME...MOT...LOC 1107Z 240DEG 34KT 3101 8980

$$

24
000 
WWUS54 KLIX 171120
SVSLIX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
519 AM CST SUN FEB 17 2008

LAC117-171129-
/O.EXP.KLIX.TO.W.0028.000000T0000Z-080217T1115Z/
WASHINGTON LA-
519 AM CST SUN FEB 17 2008

...THE TORNADO WARNING FOR EASTERN WASHINGTON PARISH HAS EXPIRED...

THIS STORM POSSIBLY CONTAINING A TORNADO WAS CROSSING THE PEARL 
RIVER INTO MISSISSIPPI AT 515 AM. 

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 AM CST SUNDAY MORNING FOR
SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI..BUT MAY BE CANCELED 
EARLIER AS THE SEVERE WEATHER THREAT IS ENDING WITH THE PASSAGE OF 
THIS SQUALL LINE. 

LAT...LON 3101 8973 3091 8974 3090 8977 3088 8976
      3087 8976 3075 9007 3092 9016 3101 8994
      3100 8984
TIME...MOT...LOC 1108Z 240DEG 34KT 3101 8979

$$

24

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this tornado warning went out at Feb 17, 4:40 AM CST, 8 minutes earlier.

Area forecast discussion, Feb 17, 4:40 AM CST, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
440 AM CST SUN FEB 17 2008

.DISCUSSION...
ONGOING SEVERE WEATHER EVENT ACROSS THE FORECAST AREA HAS KEPT
MUCH OF OUR ATTENTION ON THE FORECAST FOR TODAY. THIS ACTIVITY
SHOULD CLEAR THE EASTERN PORTIONS OF THE AREA AROUND 14Z OR SO.
THE COLD FRONT IS LAGGING BEHIND IN TEXAS SO THIS MEANS THAT TODAY
WILL BE A WARM DAY WITH TEMPERATURES CLIMBING INTO THE LOW 70S.
THE ACTUAL FRONT SHOULD MOVE THROUGH THE AREA THIS EVENING INTO
TONIGHT. HIGH PRESSURE BUILDS IN BEHIND THE FRONTAL PASSAGE WITH
COLD AIR ADVECTION EXPECTED TOMORROW. THE RIDGE REMAINS CENTERED
OVER THE GULF COAST THROUGH TUESDAY...WITH TEMPERATURES GRADUALLY
WARMING AGAIN.

THE RIDGE BEGINS TO SHIFT EAST WEDNESDAY WHICH WILL ALLOW MOISTURE
TO START TO RETURN TO THE AREA. A SHORTWAVE AND DEVELOPING LOW
PRESSURE SYSTEM OVER TEXAS WILL ALLOW FOR INCREASED PRECIPITATION
CHANCES WEDNESDAY NIGHT INTO THURSDAY. IT LOOKS LIKE THE FRONTAL
BOUNDARY ASSOCIATED WITH THIS SYSTEM WILL STALL JUST TO OUR
NORTH...WHICH WILL LEAVE US WITH A MOIST AND UNSTABLE ATMOSPHERE
HEADED INTO THE WEEKEND.

&&

.AVIATION...
THE LINE OF THUNDERSTORMS WILL CONTINUE TO PUSH EASTWARD...CLEARING
MSY AND MCB BY 11Z AND GPT BY 13Z. CONDITIONS SHOULD IMPROVE TO
MVFR AS THE SHOWERS END AND VFR LATER IN THE AFTERNOON. 25

&&

.MARINE...
WINDS WILL PICK UP TO 15 TO 20 KNOTS OVER THE TIDAL LAKES LATER THIS
MORNING...BUT ARE EXPECTED TO REMAIN BELOW ADVISORY CRITERIA. OVER
THE GULF COASTAL WATERS...WINDS WILL BE AROUND 20 KNOTS AS THE
FRONT PUSHES THROUGH...THEN EASE BELOW 20 KNOTS BY LATE AFTERNOON.
THE WINDS THEN SHOULD REMAIN BELOW ADVISORY CRITERIA FOR THE NEXT
FEW DAYS OVER THE GULF COASTAL WATERS. 25

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  73  43  58  33 /  60  10   0   0
BTR  74  45  60  36 /  20  10   0   0
MSY  74  50  60  40 /  60  10   0   0
GPT  73  47  60  35 /  90  10   0   0

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
MS...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 3 PM CST THIS AFTERNOON FOR GMZ550-
     555-570-575.

&&
Hazardous weather outlook, Feb 16, 7:15 PM CST, 9 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
715 PM CST SAT FEB 16 2008

GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077-
080>082-171745-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA-
EAST FELICIANA-ST. HELENA-TANGIPAHOA-WASHINGTON-ST. TAMMANY-
IBERVILLE-WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON-
ASSUMPTION-ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE-
ST. CHARLES-UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES-
UPPER ST. BERNARD-UPPER TERREBONNE-LOWER TERREBONNE-
LOWER LAFOURCHE-LOWER JEFFERSON-LOWER PLAQUEMINES-
LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
715 PM CST SAT FEB 16 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF GULF OF
MEXICO...SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI.

.DAY ONE...TONIGHT

THUNDERSTORMS...
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS LATE TONIGHT ACROSS
SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI. THE PRIMARY THREAT
WILL BE DAMAGING WINDS AROUND 60 MPH AND LARGE HAIL LARGER THAN
PENNIES AND POSSIBLY AS LARGE AS PING PONG BALLS. ISOLATED TORNADOES
MAY ALSO OCCUR. THE TIME OF GREATEST THREAT WILL BE BETWEEN 2 AM AND
4 AM GENERALLY WEST OF I-55 FROM MCCOMB TO LAPLACE TO MORGAN
CITY...AND 4 AM TO DAYBREAK EAST OF I-55 TO I-59 AND DAYBREAK TO
9 AM ACROSS THE MISSISSIPPI GULF COAST.

MARINE...
A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE GULF COASTAL WATERS
TONIGHT FOR SOUTH WINDS INCREASING TO 20 TO 25 KNOTS AND SEAS
BUILDING UP TO 7 FEET. A LINE OF THUNDERSTORMS MAY MOVE ACROSS THE
COASTAL WATERS GENERALLY WEST OF THE MISSISSIPPI RIVER BETWEEN 4AM
AND DAYBEAK SUNDAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS..
A SLIGHT RISK FOR SEVERE THUNDERSTORMS WILL CONTINUE THROUGH MID
MORNING SUNDAY...MAINLY ACROSS COASTAL MISSISSIPPI AND EXTREME
SOUTHEAST LOUISIANA. STRONG TO POSSIBLY SEVERE THUNDERSTORMS MAY
AFFECT THE OUTLOOK AREA AGAIN LATE THURSDAY INTO FRIDAY.

MARINE...
SMALL CRAFT ADVISORY CONDITIONS WILL CONTINUE THROUGH SUNDAY FOR THE
GULF COASTAL WATERS FOR SOUTHWEST WINDS OF 20 TO 25 KNOTS AND SEAS
UP TO 7 FEET.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATE TONIGHT AND EARLY SUNDAY
MORNING. EMERGENCY MANAGERS AND FIRST RESPONDERS SHOULD CLOSELY
MONITOR THE LATEST STATEMENTS FOR POSSIBLE WATCHES ACROSS THE
OUTLOOK AREA.

In the hours before

Local storm report, Feb 17, 4:13 AM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
413 AM CST SUN FEB 17 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0342 AM     TORNADO          5 SSW GREENSBURG        30.76N 90.70W
02/17/2008                   ST. HELENA         LA   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN NEAR HIGHWAY 449 AND ROHNER
            RD...PUBLIC REPORTED TORNADO TOUCHDOWN

&&

25
Local storm report, Feb 17, 4:17 AM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
417 AM CST SUN FEB 17 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 AM     TORNADO          ROSELAND                30.76N 90.51W
02/17/2008                   TANGIPAHOA         LA   PUBLIC

            CAMPER TRAILER HIT IN ROSELAND...TREES AND POWER LINES
            DOWN...POSSIBLE TORNADO

&&

25
Special weather statement, Feb 17, 4:36 AM CST, 12 minutes before
LAZ038>040-MSZ077-171130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
436 AM CST SUN FEB 17 2008

...THUNDERSTORM WITH STRONG GUSTY WINDS MOVING INTO THE AREA...

AT 432 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS WITH STRONG GUSTY WINDS EXTENDING FROM
FRANKLINTON TO HAMMOND....MOVING EAST AT 30 MPH.

STRONG THUNDERSTORMS WILL BE NEAR...
VARNADO AND MANDEVILLE AT 500 AM.
SUN AND BUSH AT 515 AM.
SLIDELL AIRPORT AND MCNEIL AT 530 AM.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. GUSTY WINDS...HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING
ARE ALL POSSIBLE WITH THIS THUNDERSTORM. STAY INSIDE AWAY FROM
WINDOWS UNTIL THE STORM HAS PASSED.

A TORNADO WATCH IS IN EFFECT FOR SOUTHEAST LOUISIANA AND SOUTHERN
MISSISSIPPI UNTIL 9 AM CST.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.

24

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 17, 1:34 AM CSTSevere Thunderstorm WarningLIXPointe Coupee, West Feliciana56 min
Feb 17, 3:24 AM CSTSevere Thunderstorm WarningLIXSaint Helena, Tangipahoa36 min
Feb 17, 3:38 AM CSTTornado WarningLIXSaint Helena, Tangipahoa37 min
Feb 17, 4:12 AM CSTTornado WarningLIXTangipahoa, Washington33 min
Feb 17, 4:54 AM CSTSevere Thunderstorm WarningLIXSaint Tammany, Washington36 min
Feb 17, 9:18 AM CSTSpecial Marine WarningLIX27 min
Feb 17, 10:33 AM CSTSpecial Marine WarningLIX87 min
Feb 17, 12:11 PM CSTSpecial Marine WarningLIX2 hr

Nearby

Tornado Warnings in Louisiana, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.